MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Pain (1994); Insufficient Information (4580)
Date of Event 11/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer. should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Sales rep report: "i don't have much information yet but would like to report a broken exeter stem.The stem is currently being decontaminated so if you can provide a returns number i'll get it back to you when it is ready, please? surgery (b)(6) 2023 - revision of primary exeter stem due to it breaking around neck area.".
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device indicated that surface deformation is consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.The damage is consistent with fatigue accumulation in the stem as ultimately ending in a fatigue fracture of the stem requiring revision.-clinician review: no medical records were received for review with a clinical consultant.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the stem.Visual inspection of the returned device indicated that surface deformation is consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.The damage is consistent with fatigue accumulation in the stem as ultimately ending in a fatigue fracture of the stem requiring revision.Further information such as pre- and post-operative x-rays and the revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device indicated that surface deformation is consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.The damage is consistent with fatigue accumulation in the stem as ultimately ending in a fatigue fracture of the stem requiring revision.Clinician review: a review of the provided medical records by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had primary simultaneous bilateral hybrid total hip arthroplasties on (b)(6) 2019, and revision surgery for a fracture of the femoral stem on (b)(6) 2023 since i was able to review both operation reports.I was not able to review any x-rays since none were provided.Root cause analysis: the root cause of this event cannot be determined with certainty.Causes of implant femoral neck fracture 4 1/2 years following initial surgery are multifactorial.They include surgical factors including surgical technique, especially in the placement and positioning of the femoral component, the quality and technique of cement insertion and component insertion, patient factors including lifestyle, activity level and bmi as well as implant factors.This patient has a bmi which would place her in a category of being obese and obesity plays a role in implant fractures.The surgeon elected to use a competitor cement which could also play a role." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the stem.Visual inspection of the returned device indicated that surface deformation is consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.The damage is consistent with fatigue accumulation in the stem as ultimately ending in a fatigue fracture of the stem requiring revision.A review of the provided medical records by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had primary simultaneous bilateral hybrid total hip arthroplasties on (b)(6) 2019, and revision surgery for a fracture of the femoral stem on (b)(6) 2023 since i was able to review both operation reports.I was not able to review any x-rays since none were provided.Root cause analysis: the root cause of this event cannot be determined with certainty.Causes of implant femoral neck fracture 4 1/2 years following initial surgery are multifactorial.They include surgical factors including surgical technique, especially in the placement and positioning of the femoral component, the quality and technique of cement insertion and component insertion, patient factors including lifestyle, activity level and bmi as well as implant factors.This patient has a bmi which would place her in a category of being obese and obesity plays a role in implant fractures.The surgeon elected to use a competitor cement which could also play a role." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Sales rep report: "i don't have much information yet but would like to report a broken exeter stem.The stem is currently being decontaminated so if you can provide a returns number i'll get it back to you when it is ready, please? surgery (b)(6) 2023 - revision of primary exeter stem due to it breaking around neck area." right hip.

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
sanjana talathi
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18307854
Report Number0002249697-2023-01541
Device Sequence Number6717911
Product Code LPH
UDI-Device Identifier04546540153296
UDI-Public04546540153296
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2023
Device Catalogue Number0580-1-440
Device Lot NumberG7536825
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/24/2023
Supplement Date Received by Manufacturer03/07/2024
01/21/2025
Initial Report FDA Received Date12/11/2023
Supplement Report FDA Received Date04/02/2024
02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/29/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age50 YR
Patient SexFemale
Patient Weight79 KG